Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Topeka, KS

April 13, 2018Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 13, 2018, 4:09 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 4:09 PM CDT (21:09 UTC)
Expired
Apr 13, 2018, 5:00 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:11 PM CDTHAIL 11 Wnw Circleville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-644 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KTOP 132109
SVRTOP
KSC013-085-131-132200-
/O.NEW.KTOP.SV.W.0012.180413T2109Z-180413T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
409 PM CDT FRI APR 13 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nemaha County in northeastern Kansas...
  Northern Jackson County in northeastern Kansas...
  Southwestern Brown County in northeastern Kansas...

* Until 500 PM CDT

* At 409 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Circleville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holton, Horton, Wetmore, Fairview, Circleville, Netawaka, Soldier,
  Goff, Powhattan, Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.

LAT...LON 3978 9546 3936 9583 3944 9604 3988 9583
TIME...MOT...LOC 2109Z 209DEG 34KT 3946 9591 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
2 follow-up statements
505 
WWUS53 KTOP 132139 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
439 PM CDT FRI APR 13 2018

KSC085-131-132149-
/O.CAN.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Nemaha-Jackson-
439 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEMAHA AND
NORTHERN JACKSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.

LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2139Z 209DEG 34KT 3971 9573 

$$

KSC013-132200-
/O.CON.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Brown-
439 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN BROWN COUNTY...

At 439 PM CDT, a severe thunderstorm was located near Kickapoo
Reservation, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Horton, Fairview, Powhattan, Willis and Kickapoo Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.

LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2139Z 209DEG 34KT 3971 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
526 
WWUS53 KTOP 132154
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
454 PM CDT FRI APR 13 2018

KSC013-132204-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-180413T2200Z/
Brown-
454 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY WILL
EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 900 PM CDT for northeastern
Kansas.

LAT...LON 3978 9546 3965 9557 3965 9579 3987 9579
TIME...MOT...LOC 2154Z 209DEG 34KT 3979 9567 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:04 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 13, 3:04 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
304 PM CDT Fri Apr 13 2018

.MESOSCALE DISCUSSION...
Issued at 300 PM CDT Fri Apr 13 2018

Visible satellite data indicate cumulus fields becoming
increasingly agitated along the interface of partially modified
Gulf moisture and a plume of 7-8 C/km lapse rates in the lowest 3
km above ground emanating from central KS. This initially shallow
convective growth lies along a hybrid Pacific front/dryline
extending northward through Morris County, eastern Geary County,
and into eastern Marshall County. 992-mb low pressure analyzed
along this boundary near the KS-NE state line will continue
developing east-northeastward into mid-afternoon. The trailing
boundary will continue to stall owing to decreasing 2-hour
pressure rises on its higher-density side (rises decreasing from
2-4 mb to around 1 mb in the past 3 hours). A front-dryline
intersection/triple point south of Wichita -- marked by a
localized inflection in meso-beta-scale agitated-cumulus bands --
should develop north-northeastward in tandem with a lower-
tropospheric speed maximum transiting northward per water vapor
loops. This will impede eastward-mixing of the boundary that
should serve as a focus for initial storm development. MLCIN
continues to erode east of the boundary in response to modest
insolation amid 61-63F surface dewpoints. 12-hour 500-mb height
falls around 60 geopotential meters suggest that DCVA/adiabatic
cooling will continue to mitigate capping aloft, and present
indications are that deep convective development will blossom from
the agitated cumulus around 1:30-3:00 PM. Initial cells will very
quickly move north-northeast to northeast around 40-50 kt. Steep
midlevel lapse rates supporting strong buoyancy amid 45-60 kt of
effective shear will support mid-level mesocyclones capable of
large hail -- potentially to baseball size. Effective SRH is
somewhat modest, though locally backed surface winds east of the
triple point/sub-synoptic low lifting north-northeastward will
support a zone of locally higher SRH. This could be a focused zone
of non-zero tornado potential later this afternoon. Storms will
be fast-moving today.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Apr 13 2018

Please refer to the mesoscale discussion for convective initation
details...

Two areas of concern exist across the CWA through the the afternoon
and evening hours. The first of which is severe thunderstorms east
of a dryline/Pacific front which is positioned -- currently 18Z --
from near MYZ to MHK to ICT. Thunderstorms are expected to continue
developing across portions of central KS through the mid afternoon
hours. All modes of severe weather will be possible for areas east
the aforementioned dryline position. RAP/HRRR solutions are
suggesting an increase in ESRH to 200-300 m2/s2 in the 22Z to 01Z
timeframe for areas in a zone from Brown county to Anderson county.
As a result, the tornado potential is expected to increase further
given the favorable conditions for streamwise vorticity ingestion
into low level mesocyclones. Thunderstorms look to push east of the
CWA by 01-02Z.

The other concern today is dangerous fire weather conditions behind
the aforementioned dryline. Short term solutions continue to suggest
RH values will fall into the 15 to 25 percent range this afternoon
with southwesterly winds approaching 30-40 kts. The most favored
areas for dangerous fire weather conditions look to reside along and
west of a line from MHK to EMP and east of a line from Clay Center
to Abilene. Winds are expected to shift to the west by mid afternoon
and further shift to the northwest overnight. RH values will
increase after sunset this evening with values reaching the 50
percent range by 02Z.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Apr 13 2018

Tonight, deep mid to upper level mid latitude cyclone continues to
deepen over the area.  As the pacific cold front catches up to the
dryline, CAA will ensue into the area overnight into Saturday
morning.  Expect a dry period until after the 03Z time frame when
initially rain will begin with wrap around precipitation as the
parent low continues to deepen and develop its deformation zone into
NE and working into area of north central KS.  Low will slowly
meander over northern MO into the day on Saturday.  By Saturday
morning winds will increase along with CAA and gradient flow around
the backside of the system.  Profiles gradually cool below
freezing.  During the transition, there will be a period of time
with possible light freezing rain.  However, this may be mitigated
by the currently warm surface temps as they take some time to cool
below freezing overnight.  A rain/snow mix will transition to snow
into mid morning time frame as profiles cool to well below freezing
and the dendritic growth zone could become more saturated as the dry
slot lifts to the to northeast of the area.  Only looking for around
2 inches of snow over western line of counties.  As the winds
increase to 35-45mph at times, there could be some blowing snow that
would reduce visibilities.  Therefore, have continued with the
winter storm warning and wind advisory into the 00Z time frame.
Could still have a wintry mix through the day over eastern portions
of the area as the colder air is delayed.

High pressure works into the area Sunday into Monday with upper
ridge working over the area into the early parts of the week.  Lee
trough becomes active again into Tuesday with possible elevated fire
danger as lower relative humidities and increased flow works over
the region.

Next weather system traverses the northern plains by Wednesday and
sends a front into the area with possible afternoon storms as WAA
increases general instability over the region.  Uncertain at this
time on how capped the environment will remain.

Temperatures generally increase to more climatological norms for
the longer term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM CDT Fri Apr 13 2018

Southerly winds continue to gust between 35-40 kts and should
continue to do so through much of the afternoon. Rapid
thunderstorm development is expected between 19-20Z near or just
east of MHK. Thunderstorm activity will push east of MHK 21Z and
east of the Topeka terminals by 00Z. Winds will veer to the west
as a cold front pushes through, but wind speeds should remain at
10-20kts through much of the overnight. Scattered rain showers and
MVFR cigs are expected to overspread MHK by 08Z and the Topeka
terminals by 12Z. Lower cigs are possible near the end of the
period, although confidence is low at this time.

&&

.FIRE WEATHER...
Issued at 405 AM CDT Fri Apr 13 2018

The strong winds and low relative humidities during the afternoon
hours along and just west of the surface dryline will cause extreme
fire danger and a red flag warning has been issued from 12 noon
through 7 PM for an area bounded from Emporia to Manhattan, then
southwest to Abilene. The remainder of north central and east
central will have a very high fire danger. Any outdoor burning today
may turn into uncontrollable wild fires due to the strong winds, low
RHs and dry fuels.

&&

.CLIMATE...
Issued at 340 PM CDT Thu Apr 12 2018

Record temperature information for Saturday, April 14:

Location  Record Lowest Minimum (Year)  Record Lowest Maximum (Year)
--------------------------------------------------------------------
Topeka         21F (1950)                    39F (1928)
Concordia      23F (1928)                    42F (1983)

Record temperature information for Sunday, April 15:

Location  Record Lowest Minimum (Year)   Record Lowest Maximum (Year)
---------------------------------------------------------------------
Topeka         25F (1928)                     45F (1993)
Concordia      22F (2014)                     42F (1945)

Record temperature information for Monday, April 16:

Location  Record Lowest Minimum (Year)
--------------------------------------
Topeka         26F (1953)
Concordia      25F (1953)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM to 7 PM CDT Saturday for
KSZ008-020-034.

Wind Advisory from 7 AM to 7 PM CDT Saturday for KSZ008>010-
020>023-034>037.

Wind Advisory until 6 PM CDT this evening for KSZ022-035>040-
054>056-058-059.

Red Flag Warning until 7 PM CDT this evening for KSZ022-023-
035>038-054.

&&

MESOSCALE...Cohen
SHORT TERM...Baerg
LONG TERM...Drake
AVIATION...Baerg
CLIMATE...Wolters
Hazardous weather outlook, Apr 13, 3:14 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 PM CDT Fri Apr 13 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-142015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Wind Advisory is in effect for portions of central and east
central Kansas through 7 PM this evening, with wind gusts of 40 to
50 mph expected. With the combination of these strong winds and
dry conditions, a Red Flag Warning is in effect for portions of
central Kansas this after and evening until 7 PM.

A tornado watch is in effect as strong to severe thunderstorms
continue to develop this afternoon generally from a line along and
east of Council Grove to Marysville. These storms will move
quickly to the northeast and exit the area this evening. Large
hail, damaging winds, and even some tornadoes will be possible
with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory for mixed precipitation is in effect
for portions of north central Kansas on Saturday. A Wind
Advisory also is in effect for much of central and north central
Kansas for Saturday.

Temperatures Saturday night and Sunday night are expected to fall
into the low to mid 20s, which maybe dangerous to any sensitive
vegetation that has started blooming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 13, 3:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             3 NNW COUNCIL GROVE     38.70N 96.52W
04/13/2018  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

&&
Local storm report, Apr 13, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 WNW ONAGA             39.52N 96.24W
04/13/2018  E1.00 INCH       POTTAWATOMIE       KS   PUBLIC

            NEAR HWY 16 AND MAJOR JENKINS RD.

&&
Local storm report, Apr 13, 3:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 NNE GRIDLEY           38.16N 95.85W
04/13/2018  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

&&
Local storm report, Apr 13, 3:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             CENTRALIA               39.73N 96.13W
04/13/2018  E1.00 INCH       NEMAHA             KS   PUBLIC

&&
Local storm report, Apr 13, 3:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     SENECA                  39.84N 96.06W
04/13/2018  E60 MPH          NEMAHA             KS   PUBLIC

            ESTIMATED 60 MPH WINDS WITH PENNY SIZE HAIL.

&&
Local storm report, Apr 13, 4:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 N GRIDLEY             38.16N 95.88W
04/13/2018  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF
            QUARTERS.

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:35 PM CDTWind AdvisoryTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 11 more18 hr
Apr 13, 3:25 AM CDTWinter Weather AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 5 more40 hr
Apr 13, 3:33 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 5 more39 hr
Apr 13, 3:55 AM CDTRed Flag WarningTOPDickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more15 hr
Apr 13, 2:06 PM CDTSpecial Weather StatementTOPMorris39 min
Apr 13, 2:09 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee66 min
Apr 13, 2:20 PM CDTSpecial Weather StatementTOPLyon40 min
Apr 13, 2:23 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage67 min
Apr 13, 2:48 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee42 min
Apr 13, 3:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage55 min
Apr 13, 3:09 PM CDTSevere Thunderstorm WarningTOPMorris, Pottawatomie, Shawnee, Wabaunsee36 min
Apr 13, 3:18 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie57 min
Apr 13, 3:31 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Shawnee44 min
Apr 13, 3:49 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage26 min
Apr 13, 4:01 PM CDTSevere Thunderstorm WarningTOPCoffey59 min
Apr 13, 4:10 PM CDTSevere Thunderstorm WarningTOPFranklin65 min
Apr 13, 4:11 PM CDTSevere Thunderstorm WarningTOPNemaha34 min
Apr 13, 4:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson57 min
Apr 13, 4:32 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin58 min
Apr 13, 6:18 PM CDTSpecial Weather StatementTOPFranklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.